Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Indianapolis, IN

April 22, 2005Hancock County, Rush County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 22, 2005, 5:15 PM EST for Hancock County, Rush County, Shelby County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 5:15 PM EST (22:15 UTC)
Expired
Apr 22, 2005, 6:00 PM EST
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hancock County, IN, Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 61 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:30 PM ESTSevere Thunderstorm WatchSPC8 hr
Apr 22, 3:50 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 222215
SVRIND
INC059-139-145-222300-
/O.NEW.KIND.SV.W.0014.050422T2215Z-050422T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
515 PM EST FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HANCOCK COUNTY IN CENTRAL INDIANA
  RUSH COUNTY IN CENTRAL INDIANA
  NORTHEASTERN SHELBY COUNTY IN CENTRAL INDIANA

* UNTIL 600 PM EST

* AT 514 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTH OF
  MORRISTOWN...OR ABOUT NEAR SHELBYVILLE...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARTHAGE AROUND 525 PM EST
  RUSHVILLE AROUND 535 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3975 8572 3953 8570 3951 8534 3980 8535

$$

HAINES
1 follow-up statement
000 
WWUS53 KIND 222251
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
552 PM EST FRI APR 22 2005

INC059-139-145-222300-
/O.CON.KIND.SV.W.0014.000000T0000Z-050422T2300Z/
HANCOCK-RUSH-SHELBY-
552 PM EST FRI APR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EST FOR
NORTHEASTERN SHELBY...RUSH AND SOUTHEASTERN HANCOCK COUNTIES...

AT 549 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
RUSHVILLE...OR ABOUT 17 MILES EAST OF SHELBYVILLE...MOVING EAST AT 40
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRISTOWN AROUND 530 PM EST
  CARTHAGE AROUND 540 PM EST
  RUSHVILLE AROUND 550 PM EST

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3975 8572 3953 8570 3951 8534 3980 8535

$$

HAINES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:40 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 22, 3:40 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
340 PM EST FRI APR 22 2005

.DISCUSSION...A STRONG COLD FRONT WILL MOVE THROUGH INDIANA ON
SATURDAY. MODERATELY UNSTABLE AIR IS AHEAD OF THE FRONT WITH MUCH
COLDER AIR BEHIND IT.

MODELS ARE NOT IN AGREEMENT WITH THIS SYSTEM. THE ETA HAS THE LOW
JUMPING FROM ILL TO OH IN 12 HOURS. THE GFS HAS A MUCH MORE
REASONABLE SLOWER MOVEMENT. GOOD WIND AND DIRECTIONAL SHEAR OVER
AREA THIS EVENING. LIFTED INDEXES BETTER THEN -4 ALONG WITH A CAPE
AROUND 1200. SEVER STORMS WILL BE POSSIBLE OVER MAINLY THE CENTRAL
AND SOUTH. THE THUNDERSTORMS WILL DECREASE AFTER SUNSET.

STRONG AND COLDER AIR WILL MOVE INTO INDIANA ON SATURDAY.
TEMPERATURES WILL FALL THROUGH THE DAY. GROUND TEMPERATURES AREA IN
THE 50S. THIS WILL INHIBIT SNOW ACCUMULATION. 1 TO 2 INCHES IS
POSSIBLE IN THE NORTH WITH 1 INCH OR LESS IN THE CENTRAL SECTIONS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH CENTRAL
AND SOUTH THIS EVENING.

FREEZE WATCH FOR ALL OF CENTRAL INDIANA SATURDAY NIGHT.

&&

HAINES
Hazardous weather outlook, Apr 22, 3:02 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
302 PM EST FRI APR 22 2005

INZ035>037-039-040-043>048-051>057-060>065-067>072-231100-
BARTHOLOMEW-BOONE-BROWN-CLAY-DAVIESS-DECATUR-FOUNTAIN-GREENE-
HAMILTON-HANCOCK-HENDRICKS-JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-
MADISON-MARION-MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-
RUSH-SHELBY-SULLIVAN-VERMILLION-VIGO-
302 PM EST FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

...SEVERE THUNDERSTORM WATCH UNTIL 9PM TONIGHT...
...FREEZE WATCH SATURDAY NIGHT...

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH INDIANA LATER TONIGHT.
THUNDERSTORMS WILL MOVE THROUGH THE AREA AHEAD OF THE FRONT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA THIS EVENING. THE
INTENSITY WILL DECREASE AFTER SUNSET. LARGE HAIL AND STRONG WIND
WINDS WILL BE THE MOST LIKELY TYPE OF SEVERE WEATHER EXPECTED. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE WILL BE PERIODS OF RAIN ON SATURDAY. THE RAIN WILL CHANGE TO
SNOW. ONE INCH OR LESS ACCUMULATION IS EXPECTED.

TEMPERATURES WILL FALL THROUGH THE DAY ON SATURDAY. BY SATURDAY NIGHT
THEY WILL BE IN THE LOWER TO MIDDLE 30S.

RAIN SHOWERS WILL CONTINUE TO BE POSSIBLE THROUGH TUESDAY NIGHT THEN
AGAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS WILL BE NEEDED FRIDAY EVENING.

INZ021-028>031-038-041-042-049-231100-
CARROLL-CLINTON-DELAWARE-HENRY-HOWARD-RANDOLPH-TIPPECANOE-TIPTON-
WARREN-
302 PM EST FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

...FREEZE WATCH SATURDAY NIGHT...

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS WILL OCCUR. A FEW OF THESE MAY BE STRONG BUT
SHOULD REMAIN BELOW SEVERE WEATHER LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE WILL BE PERIODS OF RAIN ON SATURDAY. THE RAIN MAY MIX WITH SNOW
IN THE NORTH DURING THE AFTERNOON. SNOW WILL OCCUR SATURDAY NIGHT.
ONE TO TWO INCH ACCUMULATION IS EXPECTED.

TEMPERATURES WILL FALL THROUGH THE DAY ON SATURDAY. SATURDAY NIGHT
THEY WILL FALL INTO THE MID TO UPPER 20S.

THERE WILL BE A CHANCE OF RAIN SUNDAY THROUGH TUESDAY NIGHT THEN
AGAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS WILL MOST LIKELY NOT BE NEEDED THIS EVENING.
THEY SHOULD MONITOR WEATHER INFORMATION SOURCES FOR THE INFORMATION
ON THIS SYSTEM.

In the hours before

Local storm report, Apr 22, 4:53 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 PM EST FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             NORTH VERNON            39.01N 85.63W
04/22/2005  0.25 INCH        JENNINGS           IN   LAW ENFORCEMENT

&&

CP
Special weather statement, Apr 22, 4:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
454 PM EST FRI APR 22 2005

INZ028>030-035>040-043-044-230200-
BOONE-CLINTON-FOUNTAIN-HAMILTON-MADISON-MONTGOMERY-PARKE-TIPPECANOE-
TIPTON-VERMILLION-WARREN-
454 PM EST FRI APR 22 2005

...SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT...

SCATTERED THUNDERSTORMS WILL BE OVER THE NORTH PART OF
CENTRAL INDIANA INTO THE EARLY EVENING. A COLD FRONT HAS PASSED
THROUGH THE AREA...AND SEVERE THUNDERSTORMS ARE NO LONGER
EXPECTED.

INZ045>048-051>057-060>065-067>072-230200-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MORGAN-
OWEN-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO-
454 PM EST FRI APR 22 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM...

THUNDERSTORMS WILL CONTINUE MOVING ACROSS THE SOUTH PART OF
CENTRAL INDIANA...MAINLY ALONG AND SOUTH OF INTERSTATE 70. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE THROUGH
MID EVENING. STORMS SHOULD BE DIMINISHING IN THE VINCENNES AREA BY
530 PM.

DS
Local storm report, Apr 22, 5:05 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 PM EST FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     LOOGOOTEE               38.68N 86.91W
04/22/2005                   MARTIN             IN   LAW ENFORCEMENT

            TREES/LIMBS DOWN

0459 PM     TSTM WND GST     SHOALS                  38.67N 86.79W
04/22/2005  0 MPH            MARTIN             IN   LAW ENFORCEMENT

            TREES DOWN ACROSS 231

0502 PM     HAIL             CARMEL                  39.97N 86.11W
04/22/2005  0.25 INCH        HAMILTON           IN   AMATEUR RADIO

            99TH AND WESTFIELD

0501 PM     HAIL             5 N INDIANAPOLIS        39.85N 86.15W
04/22/2005  1.00 INCH        MARION             IN   AMATEUR RADIO

&&

CP
Local storm report, Apr 22, 5:06 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
506 PM EST FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 NE INDIANAPOLIS       39.79N 86.13W
04/22/2005  0.75 INCH        MARION             IN   TRAINED SPOTTER

&&

CP
Local storm report, Apr 22, 5:08 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EST FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             BROWNSTOWN              38.88N 86.05W
04/22/2005  0.88 INCH        JACKSON            IN   TRAINED SPOTTER

            HAIL COMPLETELY COVERS GROUND

&&

CP
Local storm report, Apr 22, 5:10 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 PM EST FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             CARMEL                  39.97N 86.11W
04/22/2005  0.75 INCH        HAMILTON           IN   TRAINED SPOTTER

            46TH AND GRAY

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:04 PM ESTSevere Thunderstorm WarningINDJackson, Lawrence41 min
Apr 22, 3:40 PM ESTSevere Thunderstorm WarningINDKnox50 min
Apr 22, 3:43 PM ESTSevere Thunderstorm WarningINDJackson, Lawrence47 min
Apr 22, 3:50 PM ESTSevere Thunderstorm WarningINDJohnson, Marion25 min
Apr 22, 4:11 PM ESTSevere Thunderstorm WarningINDHancock, Marion34 min
Apr 22, 4:14 PM ESTSevere Thunderstorm WarningINDJackson, Jennings46 min
Apr 22, 4:21 PM ESTSevere Thunderstorm WarningINDDaviess, Knox39 min
Apr 22, 4:25 PM ESTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Shelby50 min
Apr 22, 4:49 PM ESTSevere Thunderstorm WarningINDMartin26 min
Apr 22, 4:54 PM ESTTornado WarningINDJohnson, Shelby51 min
Apr 22, 5:00 PM ESTSevere Thunderstorm WarningINDHamilton, Marion45 min
Apr 22, 5:01 PM ESTSevere Thunderstorm WarningINDLawrence44 min
Apr 22, 5:04 PM ESTTornado WarningINDHamilton, Hancock, Marion26 min
Apr 22, 5:29 PM ESTTornado WarningINDHamilton, Madison46 min
Apr 22, 5:33 PM ESTSevere Thunderstorm WarningINDBartholomew42 min
Apr 22, 5:42 PM ESTSevere Thunderstorm WarningINDJackson33 min
Apr 22, 5:45 PM ESTTornado WarningINDDecatur, Rush, Shelby45 min
Apr 22, 5:46 PM ESTSevere Thunderstorm WarningINDPutnam29 min
Apr 22, 6:16 PM ESTSevere Thunderstorm WarningINDHendricks, Morgan, Putnam44 min
Apr 22, 6:29 PM ESTSevere Thunderstorm WarningINDJohnson, Marion, Morgan, Shelby46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.